A recent ISMP Medication Safety Alert shared various errors that have occurred with Lugolâ€™s solution over the ages. Lugolâ€™s solution is a concentrated liquid form of potassium iodide and iodine known for its use in the treatment of hyperthyroidism. Itâ€™s also a dangerous drug because itâ€™s typically dosed in drops, not mLâ€™s.
Anyway, the ISMP alert shared several examples of oral overdoses with Lugolâ€™s solution secondary to confusion between drops and mLâ€™s. However, mixed in with all the â€œtypicalâ€ errors, was the little gem below. Even though the error is more than a decade old, I canâ€™t help but wonder â€œwhat the heck were they thinking!â€. By the way, my initial read through had me thinking cursive â€œOSâ€ (oculus sinister, i.e. LEFT eye). With that said, I wouldnâ€™t have actually dispensed it because nothing else on the prescription fits.
One of the errors reported more than a decade ago involved an order to administer 10 drops of Lugol’s solution mixed with "OJ" (orange juice), but nurses misinterpreted "OJ" as OD (right eye). The patient received several doses of Lugol’s solution in his right eye. The error was identified when the patient complained to the physician about how painful the eye drops were.